Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Apr 26, 2009, 3:19 PM CDT for Clay County, Dickinson County, Geary County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2009, 3:19 PM CDT (20:19 UTC)
- Expired
- Apr 26, 2009, 3:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Clay County, KS, Dickinson County, KS, Geary County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 3:21 PM CDT | TSTM WND GST 60 | 6 Ese Abilene, KS | |
| Apr 26, 3:22 PM CDT | TSTM WND GST 60 | Abilene, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 11:07 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2039 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KTOP 262019
TORTOP
KSC027-041-061-262100-
/O.NEW.KTOP.TO.W.0006.090426T2019Z-090426T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT SUN APR 26 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
ENTERPRISE...OR 5 MILES SOUTHEAST OF ABILENE...MOVING NORTHEAST AT
55 MPH.
* LOCATIONS IMPACTED INCLUDE...
ENTERPRISE...
MOONLIGHT...
CHAPMAN...
JUNCTION CITY...
GRANDVIEW PLAZA...
MILFORD STATE PARK...
WAKEFIELD...
MILFORD...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 273 AND 304.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3928 9705 3924 9695 3921 9695 3922 9691
3918 9684 3909 9684 3908 9673 3909 9670
3907 9670 3874 9715 3884 9732
TIME...MOT...LOC 2017Z 219DEG 47KT 3890 9711
$$2 follow-up statements
000
WWUS53 KTOP 262031
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CDT SUN APR 26 2009
KSC027-041-061-262100-
/O.CON.KTOP.TO.W.0006.000000T0000Z-090426T2100Z/
CLAY-GEARY-DICKINSON-
331 PM CDT SUN APR 26 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHEASTERN DICKINSON...NORTHWESTERN GEARY AND SOUTHEASTERN CLAY
COUNTIES...
AT 330 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION CAPABLE OF PRODUCING A
TORNADO. THIS AREA OF STRONG ROTATION WAS LOCATED NEAR
CHAPMAN...OR 11 MILES WEST OF JUNCTION CITY...MOVING NORTHEAST AT 40
MPH.
LOCATIONS IMPACTED INCLUDE...
CHAPMAN...JUNCTION CITY...MILFORD STATE PARK...GRANDVIEW
PLAZA...WAKEFIELD...AND MILFORD.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 284 AND 304.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
&&
LAT...LON 3928 9705 3924 9695 3921 9695 3921 9690
3919 9685 3916 9684 3909 9684 3908 9673
3909 9670 3907 9670 3893 9697 3902 9717
TIME...MOT...LOC 2030Z 224DEG 36KT 3900 9703
$$000
WWUS53 KTOP 262045
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SUN APR 26 2009
KSC027-041-061-262055-
/O.CAN.KTOP.TO.W.0006.000000T0000Z-090426T2100Z/
CLAY-GEARY-DICKINSON-
345 PM CDT SUN APR 26 2009
...THE TORNADO WARNING FOR NORTHEASTERN DICKINSON...NORTHWESTERN
GEARY AND SOUTHEASTERN CLAY COUNTIES HAS BEEN CANCELLED...
AT 345 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE
WEATHER...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES NORTHEAST INTO
RILEY COUNTY.
A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3928 9705 3924 9695 3921 9695 3921 9690
3919 9685 3916 9684 3909 9684 3908 9673
3909 9670 3907 9670 3893 9697 3902 9717
TIME...MOT...LOC 2045Z 224DEG 36KT 3910 9690
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 26, 3:16 PM CDT, 3 minutes earlier.
Area forecast discussion, Apr 26, 3:16 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 316 PM CDT SUN APR 26 2009 .DISCUSSION... LEAD 5H TROUGH LIFTING NORTHEAST ACROSS WESTERN NE AND WILL CAUSE THE COLD FRONT TO PUSH SOUTHEAST ACROSS NORTH CENTRAL KS THIS EVENING. A STRONG 45 KT 850MB JET CONTINUES TO ADVECT DEEP GULF MOISTURE NORTHWARD ACROSS EASTERN KS. THE CLOUD COVER HAS PREVENTED STRONGER SFC HEATING THIS AFTERNOON THUS SFC BASED CAPES WERE ONLY IN THE 800 TO 1200 J/KG RANGE. BULK 0-6KM SHEAR RANGED FROM 35 KTS ACROSS THE WESTERN COUNTIES TO OVER 50 KTS ACROSS THE EASTERN COUNTIES. THOUGH 18Z SOUNDING SHOWED A BIT OF AN EML AROUND 850MB. IF THE ASCENT INCREASES LATER THIS AFTERNOON AND EARLY EVENING THEN ISOLATED THUNDERSTORMS MAY DEVELOP AND THE ENVIRONMENT WOULD BE FAVORABLE FOR SUPERCELL THUNDERSTORMS AHEAD OF THE LINE OF STRONG STORMS IN THE WESTERN COUNTIES OF THE CWA. THE LOW-LEVEL WINDS MAY VEER AHEAD OF THE SFC FRONT...THUS LOW-LEVEL SHEAR PROFILES MAY NOT BE TOO FAVORABLE FOR TORNADOES...BUT IF ISOLATED SUPERCELLS DO DEVELOP THERE IS ALWAYS A CHANCE FOR ISOLATED TORNADOES. THE MAIN THREAT TONIGHT WILL BE HEAVY RAINFALL...THE FRONT WILL PUSH SOUTHEAST ACROSS THE CWA AND THE SLOW MOVING SQUALL LINE MAY LEAD TO HIGH RAINFALL AMOUNTS ACROSS THE EASTERN TWO THIRDS OF THE CWA. THE ISENTROPIC LIFT WILL ALSO INCREASE NORTH OF THE BOUNDARY AS IT SLIPS SOUTHEAST THROUGH THE NIGHT. WE COULD HAVE SEVERAL ROUNDS OF ELEVATED THUNDERSTORMS AND HEAVY RAINFALL NORTH OF THE BOUNDARY THROUGH THE EARLY MORNING HOURS. I WILL KEEP THE FLOOD WATCH IN EFFECT THROUGH 700 AM CDT MONDAY MORNING. MONDAY THE MAIN 5H TROUGH WILL LIFT NORTHEAST ACROSS NE INTO IA AND BRING AN END TO THE PRECIP THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. A SFC RIDGE WILL BUILD SOUTH ACROSS CENTRAL KS AND SKIES SHOULD CLEAR DURING THE AFTERNOON HOURS FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA. TUESDAY THROUGH THE EXTENDED FORECAST PERIOD...I DID NOT MAKE TOO MANY CHANGES...AND POPULATED WITH HPC DATA DUE TO SEVERE WEATHER OPERATIONS. ANOTHER 5H TROUGH WILL LIFT NORTHEAST INTO THE PLAINS BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TOWARDS THE MIDDLE AND END OF NEXT WEEK. && .AVIATION... CONVECTION TIMING IS THE MAIN QUESTION. NEXT FEW-SEVERAL HOURS MAY BE THE MOST CONVECTIVE-FREE TIME AFTER SUNRISE MONDAY GIVEN LATEST RADAR TRENDS...AND APPROACH OF FRONT AND UPPER WAVE LATER TODAY AND TONIGHT. HAVE HIT EVENING HOURS THE HARDEST AT THIS POINT THINKING STORMS TO THE SOUTHWEST SHOULD PERSIST. HEAVIER PRECIPITATION WOULD LIKELY BRING CONDITIONS BELOW MVFR...BUT CONFIDENCE IN TIMING IS TOO LOW AT THIS TIME FOR THIS DEGREE OF RESTRICTION. && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM MONDAY FOR KSZ009-KSZ010-KSZ011-KSZ012- KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038- KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && GARGAN
Hazardous weather outlook, Apr 26, 10:03 AM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1003 AM CDT SUN APR 26 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-271515- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1003 AM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON AND EVENING HOURS. THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO MAY ALSO OCCUR. THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD BY TONIGHT AND SPREAD EAST INTO NORTHEAST AND EAST CENTRAL KANSAS. THE STORMS WILL BE CAPABLE OF SEVERE WEATHER INTO THE EVENING AND WIDESPREAD FLASH FLOODING WILL BECOME A GREATER HAZARD AS THESE STORMS PRODUCE SEVERAL ROUNDS OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST DURING THE DAY MONDAY. RIVER FLOODING COULD OCCUR AS WATER LEVELS RISE FROM OVERNIGHT RAINFALL. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH SATURDAY OVER THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TODAY AND THIS EVENING.
In the hours before
Local storm report, Apr 26, 2:17 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
217 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST SSE BARNES 39.71N 96.87W
04/26/2009 E60 MPH WASHINGTON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 26, 2:21 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
221 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 10 SSW MILTONVALE 39.22N 97.55W
04/26/2009 E0.88 INCH OTTAWA KS TRAINED SPOTTER
&&Local storm report, Apr 26, 2:24 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
224 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 8 SW MILTONVALE 39.27N 97.55W
04/26/2009 E0.75 INCH OTTAWA KS NWS EMPLOYEE
&&
MRCLocal storm report, Apr 26, 2:32 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 8 NE MINNEAPOLIS 39.20N 97.60W
04/26/2009 M0.75 INCH OTTAWA KS NWS EMPLOYEE
&&
EKONOPSpecial weather statement, Apr 26, 2:35 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT SUN APR 26 2009 KSZ009-010-021-022-034-035-262000- CLAY-DICKINSON-MARSHALL-OTTAWA-RILEY-WASHINGTON- 235 PM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...MARSHALL...CLAY... RILEY...OTTAWA AND DICKINSON COUNTIES... THROUGH 300 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF WASHINGTON...MARSHALL...CLAY...RILEY... OTTAWA AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WATERVILLE...WAKEFIELD...BLUE RAPIDS...RANDOLPH...MANCHESTER...CLAY CENTER AND LEONARDVILLE. A TORNADO WATCH IS ALSO IN EFFECT. LEIGHTON/GARGAN
Special weather statement, Apr 26, 3:09 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 309 PM CDT SUN APR 26 2009 KSZ009-010-021-022-035-036-262030- CLAY-DICKINSON-GEARY-MARSHALL-RILEY-WASHINGTON- 309 PM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...MARSHALL...CLAY... RILEY...GEARY AND DICKINSON COUNTIES... THROUGH 330 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF WASHINGTON...MARSHALL...CLAY...RILEY... GEARY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME OF THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CHAPMAN...RANDOLPH...RILEY...MILFORD STATE PARK AND SUMMERFIELD. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 274 AND 289 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT. THE STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 45 min |
| Apr 25, 7:39 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 3 hr |
| Apr 25, 8:17 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 28 min |
| Apr 25, 11:48 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 42 min |
| Apr 25, 11:50 PM CDT | High Wind Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 3 hr |
| Apr 26, 9:36 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 39 min |
| Apr 26, 10:15 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 45 min |
| Apr 26, 10:49 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 56 min |
| Apr 26, 1:05 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| Apr 26, 1:07 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 53 min |
| Apr 26, 1:42 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 48 min |
| Apr 26, 1:49 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 26 min |
| Apr 26, 2:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 46 min |
| Apr 26, 3:50 PM CDT | Flash Flood Warning | TOP | Clay, Marshall, Washington | 3 hr |
| Apr 26, 5:50 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley, Wabaunsee | 40 min |
| Apr 26, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 27 min |
| Apr 26, 6:13 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris | 4 hr |
| Apr 26, 6:38 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Shawnee | 37 min |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.